Skip to content
Home >> Press Release >> 2010

Press Release

DH investigates suspected case of aconitum alkaloid poisoning

10 Sep 2010

The Department of Health (DH) today (September 10) received notification from the Hospital Authority (HA) about a suspected case of Chinese herbal medicine poisoning involving a 55-year-old-woman.

She developed symptoms and signs of aconitum alkaloid poisoning, including vomiting, dizziness, generalised numbness and shock after taking Chinese medicines for arthritis on August 31. She was admitted to hospital on the same day.

HA's laboratory tests on the patient's urine samples and the herbal broth remnants showed the presence of "yunaconitine" and "crassicauline A", which confirmed the clinical diagnosis.

She had been discharged on September 8 after treatment.

The patient was dispensed the Chinese herbs by licensed Chinese herbal medicines retailer American Ginseng Co. at North Point after visiting a Chinese medicine practitioner. The formula comprised 11 Chinese herbs and the herbal broth was prepared by the said retailer.

According to literature, the herbs in the patient's prescription should not contain "yunaconitine" and "crassicauline A".

"Yunaconitine" and "crassicauline A" are aconitum alkaloids, a plant constituent. Chinese herbal medicines with such a constituent are not commonly used in Hong Kong. They include Radix Aconiti Austroyunnanensis, Radix Aconiti Forrestii and Radix Aconiti Sungpanensis, etc. If improperly used, aconitum alkaloids can cause poisoning symptoms including numbness of mouth and limbs, nausea and vomiting, limb weakness, breathing difficulties and cardiac arrhythmias.

DH inspectors did not find any obvious mix-up of Chinese herbal medicines during investigations at the Chinese herbal medicines retailer today. Samples of Chinese herbal medicines have been taken from the retailer for urgent laboratory testing. Investigation continues.

Members of the public are advised to follow their Chinese medicine practitioners' instructions for preparation and consumption of any Chinese herbal medicines. They should seek medical attention promptly if they develop adverse reactions after taking herbal medicines.

 

  Last Revision Date : 10 September 2010